What Is the Treatment for Cyanosis?

Treatment for cyanosis caused by exposure to extreme cold may simply involve warming the patient to restore blood flow.
Mixing narcotics with alcohol may cause cyanosis.
Lung problems, such as asthma, may cause cyanosis.
A chest X-ray may be performed to identify heart conditions that may be causing cyanosis.
Article Details
  • Written By: Marlene Garcia
  • Edited By: Daniel Lindley
  • Last Modified Date: 07 December 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article

Treatment for cyanosis typically involves addressing the underlying condition that causes a bluish tint to the skin, nail beds, or nasal passages. Doctors usually order tests for respiratory or circulation problems to determine the proper treatment. They might also explore exposure to poisons or extreme cold when devising a treatment plan.

Cyanosis develops when oxygen levels in the blood fall too low. Hemoglobin in blood gives it a bright, red color and permits oxygen to circulate throughout the body. Oxygen molecules adhere to hemoglobin, carrying necessary oxygen to arteries and smaller capillaries. Once this vital gas has been distributed throughout the circulatory system, blood returns to the lungs.

Treatment for cyanosis caused by low temperature might be as simple as warming the patient to restore blood flow. If the condition stems from exposure to lead, silver products, or chemical poisoning, eliminating contact with these elements typically represents the first step in treatment. If lack of air or submersion caused cyanosis, cardiopulmonary resuscitation might be successful if started within a few minutes.

Ad

Several lung problems might lead to skin turning blue. Treatment for these conditions might address asthma, pneumonia, chronic obstructive pulmonary disease, or croup. Once the medical condition improves, cyanosis typically goes away because oxygen levels become adequate. The first signs of cyanosis from respiratory distress might include a blue tint to the nose, feet, ears, and around the mouth. In some patients, toenails and fingernails appear blue when oxygen does not reach extremities.

Breathing might also become depressed by medications classified as sedatives. If the cyanosis caused by a drug overdose, or mixing narcotics with alcohol, treatment might include pumping drugs from the stomach or administering an antidote to counteract effects of the drug. These patients typically receive oxygen to bring levels back to normal.

Heart problems could also provoke symptoms of cyanosis. If the heart cannot pump sufficient blood to oxygenate the body, then the treatment requires identifying the root cause. Medication to relax arteries, or to thin the consistency of blood, might restore adequate blood flow. In some cases, surgery might be needed to bypass a blockage that restricts circulation.

In addition to bluish skin, some patients experience weakness and fainting when cyanosis sets in. They might feel lightheaded as the first sign of low oxygen levels in the blood. In mild cases, the disorder might be hard to diagnose. Physicians commonly measure pulse oxygen and blood gas levels to augment clinical observations. Chest X-rays and electrocardiograms might identify heart conditions causing low oxygen levels.

Ad

More from Wisegeek

You might also Like

Discuss this Article

Animandel
Post 3

Foods with high levels of antioxidants raise oxygen levels in the blood. Blueberries, strawberries, other types of berries and kidney beans are some foods that can help you increase your oxygen levels.

Sporkasia
Post 2

Running and other types of aerobic exercises increase the amount of oxygen in the blood stream. I have been told that continuously keeping the heart rate up for at least 20 minutes is ideal for this type of workout to serve you best.

I have recently begun training for a swimming, biking and running competition. All of these physical activities are good for increasing your heart rate and getting more oxygen into your body.

Feryll
Post 1

One of my former girlfriends had blue feet and toes. No, she wasn't a smurf. The first time I saw her feet I thought there was something seriously wrong with her. As it turned out, she had some type of condition that caused the blue/bluish feet. I can't remember the name.

The bottom line is that she had a circulation issue, but she said she was in no danger because of the condition. She simply had smurf feet.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email